There could be possible links between the COVID-19 vaccine and tinnitus, according to research.
Tinnitus is a condition which occurs when a person hears sounds that come from inside their bodies, rather than from an outside source, often described as a ‘ringing in the ears’.
While there is no proof yet that the vaccines caused the hearing condition, theories have surfaced among researchers.
A Facebook group called “Tinnitus and Hearing Loss/Impairment after COVID vaccination” convinced researchers to look into the potential links.
The group, which currently has over 4,000 members, has said in its description that they are “pro-vaccine” and that the page is for people “who believe they have developed tinnitus or a worsening of tinnitus after receiving the COVID vaccination”.
“This also includes those who have developed hearing loss, hyperacusis or other ear-related issues,” it added.
Associate professor Shaowen Bao, a longtime tinnitus sufferer and a representative of the American Tinnitus Association scientific advisory board – surveyed 398 of the group’s participants.
The cases were severe, as one man told Mr Bao he could not hear the car radio over the noise in his head while driving.
Participants also reported a range of other symptoms, including headaches, dizziness, vertigo, ear pain, anxiety and depression.
Significantly more people first developed tinnitus after the first dose of the vaccine, compared with the second, according to the survey.
Mr Bao said the findings suggest “that the vaccine is interacting with pre-existing risk factors for tinnitus”.
“If you have the risk factor, you will probably get it from the first dose,” he added.
The results are still being analyzed and have not yet been published.